Wyoming, 2017

Damaging Wind in Wyoming, June 1, 2017

June 1, 2017 · NWS RIW · 1 event in 1 county or zone

A strong thunderstorm developed over the Bighorn Range and moved east. There was only light rain with the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm developed over the Bighorn Range and moved east. There was only light rain with the storm. However, the storm collapsed near Buffalo and produced very strong winds gusts in portions of northern Johnson County. The strongest gust recorded was 74 mph at the Buffalo airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 1, 12:13 PM MST, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 1, 12:13 PM MST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
113 PM MDT Thu Jun 1 2017

.SHORT TERM...Thursday night through Sunday

The tail end of a trough that is moving across Montana will be the
trigger for some showers and thunderstorms today. The best upper
level forcing will likely remain north over Montana so most of any
severe thunderstorms will remain in that vicinity. However, we could
get a few stronger storms across Wyoming as well, especially across
northern Wyoming. The biggest threat would be for some strong winds
gusts given the inverted V soundings and large temperature / dew
point spreads across the area. And of course, the threat of hail as
well, it is Wyoming after all. There is also just enough shear for a
storm or two to have marginally severe hail. The threat of stronger
storms should end by late evening, but some showers will still be
around through the night. Activity should definitely wane by after
midnight however.

A drying trend will begin on Friday as ridging builds across the
area. Temperatures will be fairly similar to Thursday's highs, but
will be high enough to bring more snow melt that will likely
increase flooding concerns. As for the chance of any thunderstorms,
it looks to dry for most areas. However, there may be just enough
instability and moisture across northeastern areas to bring an
isolated thunderstorm or two. However, coverage will be MUCH less
than previous days and a vast majority of areas will be rain free. A
westerly breeze will also develop in the afternoon but nothing
unusual for Wyoming.

The ridge axis will just about be centered over Wyoming for
Saturday. This will mean dry and warm weather for all areas. Of
course, some of the models are showing the Amazon rain forest effect
over the Bighorn range but we do not believe it. High temperatures
should average about 5 degrees warmer than Friday for most areas.
And again, with the warm temperatures this will also enhance the
higher elevation snowmelt that will continue to raise the river
levels.

The chance of thunderstorms will return Sunday afternoon as
moisture moves back into the area riding a southwest flow ahead of a
through moving into the Pacific Northwest. However, at this time the
chance of storms should be largely restricted to the mountains and
adjacent foothills. And even here, coverage should remain isolated.
The main story will likely be the temperatures. This could be the
warmest day so far this year with many areas in the lower elevations
having the first 90 degree high of the year with mid 90s possible in
some of the lower elevations. And of course, with the very warm
temperatures, higher elevation snowmelt will continue with rivers
likely continuing to rise.

.LONG TERM...Sunday night through Thursday

Looks as though the ridge in the northern Rockies will hold tough
heading into next week. Medium-range models similar in taking the
trough up the backside of the ridge and weakening the trough as it
swings to our north. Tail end of the trough will linger over eastern
Wyoming Monday with a weak backdoor cold front sagging into Johnson
County. This front could potentially serve to focus convection across
Johnson and perhaps Natrona county Monday afternoon and evening. Drier,
and slightly cooler, westerly flow aloft will pervade west and
southwest sections of the forecast area. Temperatures will be cooler
than what was seen Sunday. Both the ECMWF and GFS show moisture
pushing north in return flow over the plains of Colorado and eastern
Wyoming on Tuesday. At this time, it would appear the best instability
and moisture will be across the eastern-third of Wyoming. Could see
a scenario where eastern Natrona County ends up with low-end chance
of showers, but that is a long ways off. An upper ridge then begins to
build to our west Wednesday with temperatures beginning a steady climb
for most areas, especially central and southwest. 700mb temperatures
in these areas could easily climb back to between +13 and +15C. There
could be another backdoor cold front into Johnson County Wednesday as
a shortwave moves east-southeast across the northern Plains on the front
side of the ridge. This front would temper maximum temperatures in
this area for Wednesday. Overall, Wednesday looks generally dry.
Both models showing better coverage of convection Thursday, but
thinking is that this will be mainly confined to the higher terrain.
700mb temperatures warm to around +15C, which would boost readings to
around 90F again in the basins. For now, have at least trended in that
direction. With dew points 30-40F, don't see much in the way of
convection across the basins and valleys.
&&

.AVIATION...00Z Issuance

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

Convection will continue to increase through the afternoon ahead of
shortwave approaching from the west. Thunderstorms will become more
widespread between by 21Z. Gusty outflow wind to 35kts along with
small hail are the most likely hazards. Trough passage occurs around
00Z/Fri with a brief period of gusty northwest wind at KBPI, KPNA,
and KRKS after that time. Conditions are expected to remain VFR
through the forecast period, with localized MVFR with the stronger
thunderstorms until about 02Z/Fri. The best chance of lingering
showers will be over northwest Wyoming until around 09Z/Fri. Expect
occasional mountain top obscurations until 06Z/Fri, mainly above
11K feet MSL, due to convection over the higher terrain. Ridge
builds in from the west Friday with drying conditions. Gusty west-
northwest wind of 12-18kts possible at KBPI, KPNA, and KRKS Friday
afternoon.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Conditions will remain VFR through the forecast period. Shortwave
over northern Nevada will track toward Wyoming later today with
convection increasing from west-to-east after 20Z. Gusty outflow
wind to 35kts and small hail are the most likely hazards.
Thunderstorms will continue in the vicinity of KCPR until around
05Z/Fri, with light showers potentially lingering across central
Wyoming until 12Z/Fri. Expect occasional mountain top obscurations
until 06Z/Fri, mainly above 11K feet MSL, due to convection over
the higher terrain. Terminal with the best chance of gusty surface
wind will be KRIW following trough passage around 00Z/Fri when
12G20kt northwest wind picks-up. Shortwave departs central Wyoming
around 15Z/Fri with rapid clearing to follow. Localized northwest
wind 10-12kts possible Friday afternoon with dry conditions
prevailing through 00Z/Sat.

&&

.FIRE WEATHER...

The tail end of an upper level disturbance will move across the
area today and bring isolated to scattered showers and
thunderstorms to much of the area into this evening. Any
thunderstorm could have strong and erratic winds as well as hail.
Mixing and smoke dispersal will be generally good to very good.
High pressure will begin to build across the area tomorrow with
any isolated thunderstorms continued to the northern mountains. A
westerly breeze will develop in many areas Friday afternoon.
Relative humidity will fall to around 15 percent in some
locations, but fuels are still in green up for the most part. Mixing
and smoke dispersal on Friday will be generally good to very
good.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday morning through late Sunday night for
WYZ002-016>018-025-026.

&&

SHORT TERM...Hattings
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 1, 12:54 PM MST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
154 PM MDT Thu Jun 1 2017

WYZ001>020-022>030-022000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
154 PM MDT Thu Jun 1 2017

...FLOOD WATCH IN EFFECT ALONG THE GREEN, WIND AND SHOSHONE RIVER
BASINS FROM FRIDAY MORNING THROUGH SUNDAY NIGHT...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and Tonight

Isolated to scattered afternoon and evening thunderstorms. Some
strong with small hail and wind gusts 35 to 50 mph possible.

Potential for some flooding to develop along creeks, streams and
rivers due to rapid mountain snowmelt.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Potential for some flooding continues along creeks, streams and
rivers due to rapid mountain snowmelt.

Sunday through Tuesday...Isolated to scattered afternoon and
evening thunderstorms, mainly across the north and east.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any significant weather.

In the hours before

Special weather statement, Jun 1, 3:11 PM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
411 PM MDT Thu Jun 1 2017

WYZ001>020-022>030-020430-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Lake, Mammoth, Old Faithful, Cody,
Meeteetse, Thermopolis, Worland, Buffalo, Kaycee, Jackson,
Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper, Afton,
Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney,
Farson, Kemmerer, Cokeville, Rock Springs, Green River,
and Wamsutter
411 PM MDT Thu Jun 1 2017

Showers and thunderstorms will continue to develop in many areas this
afternoon and into the evening. The main threat from these storms
will be strong wind gusts that could reach 50 mph or higher.
These winds may occur several miles away from the actual showers
and thunderstorms.

Please move inside if threatening weather approaches.
Special weather statement, Jun 1, 6:48 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
748 PM MDT THU JUN 1 2017

WYZ009-010-020215-
Bighorn Mountains Southeast-Northeast Johnson County-
748 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 815 PM MDT...

At 746 PM MDT, Doppler radar was tracking a thunderstorm near
Saddlestring, which is about 5 miles northwest of Buffalo, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This thunderstorm will be near...
  Lake De Smet around 800 PM MDT.
  Fort Phil Kearny Historical Site around 805 PM MDT.

This includes Interstate 90 between mile markers 43 and 53.

LAT...LON 4431 10679 4436 10698 4456 10689 4456 10663
TIME...MOT...LOC 0146Z 205DEG 24KT 4440 10682

21
Special weather statement, Jun 1, 6:57 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
757 PM MDT THU JUN 1 2017

WYZ007-009-020-020230-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Natrona
County Lower Elevations-
757 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA COUNTY UNTIL
830 PM MDT...

At 756 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 7 miles southeast of Lost Cabin Gas Plant to near
Hiland. Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Waltman Rest Area around 800 PM MDT.

Other locations impacted by these storms include Arminto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4306 10727 4319 10752 4326 10751 4331 10753
      4344 10738 4343 10737 4343 10728 4344 10726
      4322 10688
TIME...MOT...LOC 0156Z 231DEG 26KT 4324 10747 4314 10729

Braun

The radar

The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 1, 7:06 PM MST
Where
Johnson County, Buffalo Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

A wind gust of 74 mph was measured at the Buffalo airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697581.